Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS New Orleans, LA

April 19, 2020Saint Tammany Parish, Louisiana; Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 19, 2020, 10:12 PM CDT for Saint Tammany Parish, Louisiana; Hancock County, Pearl River County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2020, 10:12 PM CDT (03:12 UTC)
Expired
Apr 19, 2020, 10:45 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Hancock County, MS, Pearl River County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:39 PM CDTTornado WatchSPC9 hr
Apr 19, 9:39 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:30 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
530 PM CDT Sun Apr 19 2020

.DISCUSSION...

Tornado watch in affect for areas along and west of the I-55
corridor though 10 PM tonight. A sharp positively tilted shortwave
trough and an associated cold front will swing through the area
during the overnight hours tonight. Showers and thunderstorms
will develop and move through the forecast area as a result with
severe storms possible...bringing the threat of large
hail...damaging winds and isolated tornadoes. Damaging straight
line winds and large hail appear to be the primary threat with WBZ
at 12.4k and Freezing level at 13.6K. An 850 MB 50kt SW jet with
925 MB winds expected to increase to the 40 to 50 Knot range later
this evening bringing the potential for strong straight line
winds being brought down to the surface from stronger
thunderstorms. Very little in the way of directional shear with
moderate speed shear in the lower levels. MLCAPE values as high as
3000 J/KG in northern zones. 0 to 3km helicity values ranging on
the lower end south of the lake with values as high as 318 m/s
over SW Mississippi. It appears the onset of the severe weather
event will be individual strong cells to potentially even a few
supercells through the evening hours with a trending QLCS
developing and moving through late evening through around midnight
tonight. High pressure will build in on Monday and Tuesday
bringing dry and seasonal temperatures through midweek. An upper
level trough will pass well to our north through the Ohio and
Tennessee valleys on Tuesday bringing a weak dry cold front
through the area on Tuesday. Next big weather system arrives
Wednesday evening and Wednesday night as another shortwave moves
in from East Texas. There is the potential for another severe
weather event with this system as track and setup could be
similar to today's event especially using the EURO solution.
Pattern remains active with a break late Thursday into Friday. The
next major system will approach the forecast zones by the
upcoming weekend bringing another chance of showers and storms
Friday night and Saturday.

&&

AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight.

&&

MARINE...

Small Craft Advisories are in effect for all marine zones for
through 7 AM Monday. Extended the SCA until 10 AM Monday for the
coastal waters.  Wind shift takes place with cold frontal passage
late tonight for mostly WNW flow that veers over time to easterly
by Tuesday morning then SE Tuesday evening. SCA conditions are
likely to arise once again Wednesday in advance of developing
strong storm system in the Plains States that tightens the
pressure gradient over the gulf coast region.

&&

.DECISION SUPPORT...

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  78  58  81 /  70   0   0   0
BTR  61  80  58  83 /  60   0   0   0
ASD  63  82  59  83 /  80   0   0   0
MSY  66  80  64  82 /  80   0   0   0
GPT  64  80  62  80 /  80   0   0   0
PQL  63  82  58  84 /  70   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 10 AM CDT Monday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory until 7 AM CDT Monday for GMZ530-534.

MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 10 AM CDT Monday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory until 7 AM CDT Monday for GMZ534.

&&

In the hours before

Local storm report, Apr 19, 7:21 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
721 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 NE OSYKA             31.11N 90.35W
04/19/2020  E1.00 INCH       PIKE               MS   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN PROGRESS, MS BY EMERGENCY
            MANAGEMENT.

&&

MEGANWIL
Local storm report, Apr 19, 7:24 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
724 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     10 NE OSYKA             31.11N 90.35W
04/19/2020                   PIKE               MS   EMERGENCY MNGR

            SOME TREES AND POWERLINES DOWN NEAR PROGRESS IN PIKE
            COUNTY MS. POSSIBLE TORNADO.

&&

MEGANWIL
Special weather statement, Apr 19, 7:39 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
739 PM CDT Sun Apr 19 2020

LAZ039-MSZ071-077-200115-
Washington-Walthall-Pearl River-
739 PM CDT Sun Apr 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...SOUTHEASTERN WALTHALL AND NORTHERN PEARL RIVER COUNTIES...

At 739 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pickwick to 8 miles south of Dexter.
Movement was east at 65 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Angie.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3100 8983 3100 8955 3101 8955 3101 8951
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935 3100 8934 3092 8943 3090 9015
      3108 8992 3107 8984
TIME...MOT...LOC 0039Z 263DEG 57KT 3112 8980 3096 9001

24/RR
Special weather statement, Apr 19, 8:21 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
821 PM CDT Sun Apr 19 2020

LAZ046>050-200200-
Iberville-Livingston-Ascension-West Baton Rouge-East Baton Rouge-
821 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...WESTERN LIVINGSTON...CENTRAL
IBERVILLE AND EAST BATON ROUGE PARISHES...

At 820 PM CDT, a strong thunderstorm was located near Addis, or 7
miles west of Plaquemine, moving east at 60 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Gonzales, Plaquemine, Port Allen,
Oak Hills Place, St. Gabriel, Walker, Addis, Brusly, French
Settlement, Port Vincent, Westminster, Watson, Shenandoah, Greenwell
Spring, Old Jefferson, Merrydale and Inniswold.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3071 9091 3066 9090 3065 9091 3065 9089
      3021 9075 3021 9143 3035 9150
TIME...MOT...LOC 0120Z 254DEG 50KT 3031 9136
Special weather statement, Apr 19, 9:04 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
904 PM CDT Sun Apr 19 2020

LAZ037-050-071-072-200230-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-
904 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHERN LIVINGSTON AND CENTRAL TANGIPAHOA PARISHES...

At 903 PM CDT, a strong thunderstorm was located over Montpelier, or
9 miles southwest of Amite, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Amite, Walker, Amite City, Livingston, Independence, Roseland,
Montpelier, Wilmer, Tangipahoa and Tickfaw.

LAT...LON 3069 9025 3066 9025 3045 9080 3061 9094
      3063 9093 3093 9045
TIME...MOT...LOC 0203Z 240DEG 34KT 3068 9065

GP
Special weather statement, Apr 19, 9:24 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
924 PM CDT Sun Apr 19 2020

LAZ049-050-072-200300-
Livingston-Ascension-Southern Tangipahoa-
924 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ASCENSION...
CENTRAL LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 924 PM CDT, a strong thunderstorm was located over French
Settlement, or 11 miles northeast of Gonzales, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, French Settlement, Port Vincent, Springfield,
Robert, Whitehall and Killian.

LAT...LON 3055 9035 3034 9028 3032 9042 3033 9047
      3034 9047 3034 9049 3029 9057 3025 9082
      3041 9091
TIME...MOT...LOC 0224Z 262DEG 19KT 3034 9079

GP

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:21 PM CDTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge39 min
Apr 19, 9:04 PM CDTSpecial Weather StatementLIXTangipahoa26 min
Apr 19, 9:09 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Saint Tammany, Tangipahoa, Washington36 min
Apr 19, 9:24 PM CDTSpecial Weather StatementLIXLivingston36 min
Apr 19, 9:41 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa34 min
Apr 19, 9:45 PM CDTSpecial Marine WarningLIX45 min
Apr 19, 10:18 PM CDTSpecial Marine WarningLIX42 min
Apr 19, 10:50 PM CDTSpecial Marine WarningLIX40 min
Apr 19, 10:56 PM CDTSevere Thunderstorm WarningLIXSaint Tammany34 min
Apr 19, 11:05 PM CDTSpecial Weather StatementLIXOrleans25 min
Apr 19, 11:26 PM CDTSpecial Marine WarningLIX64 min
Apr 19, 11:36 PM CDTSpecial Weather StatementLIXOrleans39 min
Apr 20, 12:17 AM CDTSpecial Marine WarningLIX58 min
Apr 20, 1:01 AM CDTSpecial Marine WarningLIX59 min
Apr 20, 2:03 AM CDTSpecial Marine WarningLIX27 min
Apr 19, 7:24 PM CDTSevere Thunderstorm WarningLIXWilkinson11 min
Apr 19, 7:39 PM CDTSpecial Weather StatementLIXMarion36 min
Apr 19, 9:50 PM CDTTornado WarningLIXHancock, Pearl River25 min
Apr 19, 10:38 PM CDTSevere Thunderstorm WarningLIXJackson54 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.